[Skip to Content]
[Skip to Content Landing]
Article
November 1947

RELATION BETWEEN THIAMINE AND ARSENICAL TOXICITY: Preliminary Report

Author Affiliations

LONDON, ONTARIO, CANADA

From the Division of Dermatology (Dr. Sexton) and the Department of Pharmacology (Mr. Gowdey), Faculty of Medicine, University of Western Ontario.

Arch Derm Syphilol. 1947;56(5):634-647. doi:10.1001/archderm.1947.01520110080010
Abstract

SINCE the introduction of arsphenamine in 1909, the severe reactions of the central nervous system associated with arsenical therapy have been of paramount significance in the treatment of syphilis. Up to 1935, 158 such reactions have been reported in the literature.1 Of the 158 cases, there were 120 resulting in death, 76 per cent mortality.

Intensive arsenotherapy has been used extensively since 1939, but with constant apprehension because of the increased danger of cerebral complications. Thomas and Wexler2 stated that the incidence of cerebral symptoms was about 1 per cent in all quick methods of treatment.

The treatment of syphilis with penicillin is still in the experimental stage, and it will be years before the true value of penicillin therapy can be determined. Already a high percentage of relapses have occurred, although toxic reactions are practically nonexistent. It would seem that treatment with penicillin alone does not appear

×